Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

How can I clear pigmentation on my face?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
it has been 5 yrs tht i have been using betnovate-n to clear my pigmentation near my chin and corners of my lips... though its gone now.. i just want to discontinue using it but im scared tht it will come back... what sud i do? plz suggest me some good cream
Posted Thu, 12 Apr 2012 in Pigmentation Problems
Follow-up: How can I clear pigmentation on my face? 2 minutes later
what is the best cream to use to prevent pigmentation,.. i want my skin to be even all over my face
Answered by Dr. Bharat Chawda 1 hour later

Thank you for the query,

Betnovate-n is a combination of steroid cream plus antibiotic cream.It is usually not used alone for pigmentation or should I say that it is not a first line treatment for pigmentation alone( esp for face) .
Firstly, for pigmentation it should be combined with a tretinoin cream or a hydroquionone base. Secondly it should not be used for long.If at all it is used in combination with the above creams then it should be used only for few weeks and then replaced with tretinoin or hydroquinone .
Creams containing steroids if used for long on face can lead to various side effects.The most common side effect seen in females would be growth of facial hair over the area. If used in cheeks it may lead to pimples , rosacea ,fine lines (wrinkles),telengectesia(fine capillaries),skin atrophy etc. It also leads to dependency and the moment one wants to stop it ,it may lead to stinging sensation or itching and even redness .The only cream which can help to withdraw steroid cream is topical tacrolimus. And it takes a long time to take over it.

My advise would be stop it immediately and consult a dermatologist who can help you withdraw it effectively if you are getting the above symptoms.

The best cream to use in your case depends upon the cause for pigmentation.So if you can briefly tell the the reason for pigmentation,then possibly I can suggest you a remedy and to prevent a relapse.

Anticipating your reply.

Dr.Bharat Chawda

Above answer was peer-reviewed by
Follow-up: How can I clear pigmentation on my face? 3 hours later
i don't know for sure but i know the pigmentation occurred due to direct sun light on my face when i was school...or may be i got really tanned when i was in college bcoz i used to walk a lil distance to reach college in the sun.. so i thin lot of exposure to sun light during my school and college day has lead to pigmentation. however i dont go out in sun tht much.. as of now i don't see any symptoms tht u have mentioned... i just want to stop it and what is the other cream i can use to avoid any side effects.. now i dont have pigmentation but the skin tone is not even i want ti to be even on my face.... plz help
Follow-up: How can I clear pigmentation on my face? 21 minutes later
and is it safe to use becloderm-n cream in place of betnovate-n or generally is it safe to use tht cream?
Answered by Dr. Bharat Chawda 19 hours later

Thank you for the reply.

Since you are not very sure as to how you developed the pigmentation and now that it has gone,I can only suggest you how to prevent the relapse.
Use a good spf sunscreen (esp medicated one) daily three times a day.
You can also use a combination cream containing kojic acid and vitamin c .This can be used twice a day.
This would even help you to get a even tone on face,but this may take a longer time.
You can even go for chemical peels from a dermatologist .Its a procedure where in a specific peeling chemical is used on face for few minutes.This would help to take away the XXXXXXX too.

But if you get a relapse of pigmentation then you can start with a triple combination cream(tretinoin + hydroquinone + steroid) for few days and then switch over to tretinoin or hydroquinone cream.

As far as becloderm-n is concerned I am not very sure but it does have a steroid and neomycin (same as betnovate-n).So kindly avoid this too.

I would suggest you to consult a good dermatologist who can prescribe you the above creams and combination .Kindly avoid any self medication .

I hope this answers your query,if you have any further questions ,kindly write back to us.I would be happy to answer them.

Dr.Bharat chawda

Above answer was peer-reviewed by
Follow-up: How can I clear pigmentation on my face? 27 hours later
well thank u for giving me all this information ..i did help me a lot.. however i was checking on the net abt pigmentation and this is wht i found :-

What is the treatment for hyper pigmented disorders ?

* Melasma, Photomelanosis and post inflammatory hyper pigmentation can be treated with topical creams such as hydroxy quinone, tretinoin, topical steroids ,alpha hydroxy acid creams or azelic acid. If the patient does not improve with these medicines other modalities should be used, which may be ;
o Chemical peeling with tri-chloro acetic acid or glycolic acid.
o Electrical stimulation of the skin.
o Iontophoresis.
o Intense pulse light treatment
o Laser surgery
now I'm just wondering when topical steroid creams are used to treat pigmentation how come there are chances of pigmentation coming back?
Answered by Dr. Bharat Chawda 9 hours later
Thank you for the follow up,

I appreciate your search for the treatment.

As I had earlier mentioned the triple combination cream(steroid + tretinoin + hydroquionone ) gives the best result .Following this you can use hydroquinone or tretinoin cream .Glycolic acid and azelic acid cream do not give good results ,but can be used in certain cases.

Again as I had discussed earlier about chemical peels ,which can be used in for pigmentation .There are various types of peels used like -glycolic acid ,salisylic acid,trichloracetic acid(TCA) ,retinol peel etc. Of all these, glycolic acid peels are best.TCA peels are very strong peels and not many doctors do this .

As far as electrical stimulation is concerned ,I would not recommend you this.

Iontophoresis is again not used routinely and not carried out at most of the places . And even not regarded as best of the therapy.It just helps in deeper penetration of the creams used.

Intense pulse light (IPL) is a machine (not a laser as lot of people think) which is meant to reduce pigmentation ,but ironically has no good result ,and can cause side effects as burn marks esp in Indian patients.Instead of IPL you can go in for Laser (Q-switched Nd:yag laser ) which is specific for pigmentation and safe too.
You can plan for this if you get a recurrence.

Recurrence of pigmentation has nothing to do with use of steroid ,and as i mentioned topical steroid alone is not recommended for the same either.

What you should do is stop betnovate for time being and continue using a good medicated sunscreen daily.If there is a recurrence then consult a dermatologist with laser expertise and discuss with him the above options.

I hope this would help you decide the best treatment option available at your place.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor